Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Aberdeen, SD

June 13, 2017Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 5:17 PM CDT for Brown County, Spink County, South Dakota. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 5:17 PM CDT (22:17 UTC)
Expired
Jun 13, 2017, 6:00 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:20 PM CDTTSTM WND DMG2 W Brentford, SDTREE LIMBS DOWN.
Jun 13, 5:25 PM CDTTSTM WND DMG1 N Brentford, SDPOWER POLE SNAPPED. RADAR ESTIMATED TIME.
Jun 13, 5:30 PM CDTTSTM WND GST 621 Nw Mellette, SD
Jun 13, 5:30 PM CDTTSTM WND GST 621 Wnw Mellette, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-220 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS53 KABR 132217
SVRABR
SDC013-115-132300-
/O.NEW.KABR.SV.W.0036.170613T2217Z-170613T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
517 PM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  South central Brown County in northeastern South Dakota...
  Northern Spink County in northeastern South Dakota...

* Until 600 PM CDT

* At 517 PM CDT, a severe thunderstorm was located near Mellette, or
  16 miles north of Redfield, moving east at 25 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Mellette, Northville, Brentford, Stratford and Turton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4501 9851 4519 9865 4534 9827 4504 9802
TIME...MOT...LOC 2217Z 250DEG 21KT 4511 9846 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

SRF
2 follow-up statements
679 
WWUS53 KABR 132236
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
536 PM CDT TUE JUN 13 2017

SDC013-115-132300-
/O.CON.KABR.SV.W.0036.000000T0000Z-170613T2300Z/
Brown SD-Spink SD-
536 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL BROWN AND NORTHEASTERN SPINK COUNTIES...

At 536 PM CDT, a severe thunderstorm was located near Brentford, or
17 miles south of Aberdeen, moving northeast at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Mellette, Brentford and Stratford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4507 9850 4521 9860 4534 9827 4528 9822
      4514 9810
TIME...MOT...LOC 2236Z 226DEG 22KT 4523 9836 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

SRF
473 
WWUS53 KABR 132246
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
546 PM CDT TUE JUN 13 2017

SDC013-115-132300-
/O.CON.KABR.SV.W.0036.000000T0000Z-170613T2300Z/
Brown SD-Spink SD-
546 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL BROWN AND NORTH CENTRAL SPINK COUNTIES...

At 546 PM CDT, a severe thunderstorm was located over Stratford, or
12 miles southeast of Aberdeen, moving north at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
South Dakota.

LAT...LON 4524 9819 4519 9828 4525 9850 4534 9827
TIME...MOT...LOC 2246Z 188DEG 39KT 4531 9832 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

SRF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:52 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 2:52 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
252 PM CDT Tue Jun 13 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 252 PM CDT Tue Jun 13 2017

Still plenty of clouds across much of the CWA this afternoon as
dewpoints continue to climb through the upper 60s and lower 70s.
Surface trough is west of the James valley, but looks to have
cleared the Missouri valley as winds have turned north/northwest
there already. CAM solutions still showing convection beginning in
the next few hours, and will likely have to await the vort maxima
over western Nebraska to get the larger scale ascent going. Severe
parameters still support potential for large hail, damaging winds,
and even an isolated tornado or two. Winds are more backed across
the eastern CWA where there may be a better tornado potential.
Initially, storms may fire over FSD CWA as satellite suggests the
cumulus are becoming a bit more congested east of Chamberlain. Have
made a few adjustments to POPs based on current thinking and CAM
trends. Whatever activity that develops late this afternoon is
expected to form a line/broken line of storms as activity pushes
east into MN later this evening. Activity looks to be out of the
area by 06Z tonight. Dry conditions will return on Wednesday, with
breezy west winds. Highs will rise into the lower 80s for most
locations.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 252 PM CDT Tue Jun 13 2017

The long term looks to be a bit more tranquil. Flat mid level flow
across the region should gradually transition to a western conus
ridge and eastern conus trof by the end of the period. This should
result in temperatures averaging out right around normal for most of
the period. The highest probabilities for measurable rain should be
on Saturday as a decent wave aloft moves across the forecast area.
Stability progs suggest not much chance of severe weather throughout
the entire long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM CDT Tue Jun 13 2017

A mix of vfr/mvfr cigs will continue over the east into the
afternoon, but mainly vfr conditions should take over by mid to
late afternoon after some day time mixing. Showers and storms are
expected to fire up late this afternoon and evening mainly around
KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 4:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
421 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TORNADO          6 NNW BURDETTE          44.80N 98.84W
06/13/2017                   HAND               SD   TRAINED SPOTTER

            BRIEF TOUCHDOWN, LOCATION APPROXIMATE.

&&

RL
Local storm report, Jun 13, 4:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TORNADO          2 SSW ZELL              44.86N 98.75W
06/13/2017                   HAND               SD   TRAINED SPOTTER

            APPROXIMATE LOCATION.

&&

RL
Local storm report, Jun 13, 4:42 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 WSW ROCKHAM           44.90N 98.84W
06/13/2017  E1.50 INCH       FAULK              SD   EMERGENCY MNGR

&&

RV
Local storm report, Jun 13, 4:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 W ZELL                44.89N 98.77W
06/13/2017  E2.00 INCH       HAND               SD   EMERGENCY MNGR

&&

RV
Special weather statement, Jun 13, 5:13 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
513 PM CDT TUE JUN 13 2017

SDZ036-037-048-051-132300-
Hand SD-Buffalo SD-Hyde SD-Lyman SD-
513 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAND...SOUTHEASTERN
HYDE...NORTHEASTERN LYMAN AND WESTERN BUFFALO COUNTIES UNTIL 600 PM
CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Thompson, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lower Brule, Fort Thompson, Stephan, Counselor Creek Boat Access
Area, Sunshine Bible Academy, Miller Dale Colony, Tailrace Rec Area,
Lees Corner, Pleasant Valley Country Church and Lake Sharpe.

A tornado watch remains in effect until 1000 PM CDT for central South
Dakota.

LAT...LON 4396 9939 4408 9962 4454 9936 4436 9886
TIME...MOT...LOC 2213Z 211DEG 37KT 4410 9946

SRF
Local storm report, Jun 13, 5:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             3 SW HARROLD            44.50N 99.78W
06/13/2017  E0.88 INCH       HUGHES             SD   CO-OP OBSERVER

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jun 13, 12:21 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Stanley39 min
Jun 13, 1:00 AM CDTSpecial Weather StatementABRHughes45 min
Jun 13, 1:14 AM CDTSpecial Weather StatementABRSully46 min
Jun 13, 1:22 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully38 min
Jun 13, 2:02 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hughes, Hyde, Potter, Sully43 min
Jun 13, 2:39 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Hyde, Spink51 min
Jun 13, 3:19 AM CDTSpecial Weather StatementABRBrown41 min
Jun 13, 3:36 AM CDTSevere Thunderstorm WarningABRBrown, Marshall39 min
Jun 13, 4:15 AM CDTSpecial Weather StatementABRDay, Marshall45 min
Jun 13, 5:04 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts24 min
Jun 13, 7:07 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin25 min
Jun 13, 3:28 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 3:49 PM CDTSpecial Weather StatementABRJones41 min
Jun 13, 3:59 PM CDTTornado WarningABRHand31 min
Jun 13, 4:08 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink52 min
Jun 13, 4:21 PM CDTTornado WarningABRFaulk, Hand, Spink39 min
Jun 13, 4:29 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningABRPotter, Walworth44 min
Jun 13, 4:51 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink39 min
Jun 13, 5:06 PM CDTSevere Thunderstorm WarningABRFaulk, Hughes, Hyde, Potter, Sully39 min
Jun 13, 5:13 PM CDTSpecial Weather StatementABRBuffalo47 min
Jun 13, 5:28 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Potter, Walworth47 min
Jun 13, 5:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde47 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Jun 13, 5:48 PM CDTSpecial Weather StatementABRBrule42 min
Jun 13, 6:06 PM CDTTornado WarningABRHand24 min
Jun 13, 6:08 PM CDTTornado Warning Tornado observedABRBrown37 min
Jun 13, 6:13 PM CDTTornado WarningABRBrown, Day32 min
Jun 13, 6:34 PM CDTTornado WarningABRBrown, Day, Marshall26 min
Jun 13, 6:43 PM CDTSevere Thunderstorm WarningABRClark, Spink47 min
Jun 13, 6:57 PM CDTTornado WarningABRMarshall33 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningABRBrown46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.